Medical Examiner’s Office Detects Deadly Anticoagulant Associated With Synthetic Cannabis
The Cook County Medical Examiner's Office has detected the deadly anticoagulant brodifacoum as part of the investigation of the death of a 22-year-old man.
The deceased was pronounced dead March 28 at Advocate Christ Medical Center. Excessive internal bleeding was found at autopsy.
The cause of death for this patient is pending at this time.
The Cook County Medical Examiner’s Office is investigating a second case that presented with similar hemorrhaging, or bleeding. Toxicology testing is underway in that case.
“Public health agencies are reporting that patients who admitted to smoking synthetic cannabinoids are presenting to hospitals with severe bleeding and testing positive for brodifacoum,” said Dr. Ponni Arunkumar, Cook County’s Chief Medical Examiner. “Brodifacoum is a highly lethal rodenticide and should not be consumed.”
Brodifacoum, which is used as rat poison, impairs blood clotting in humans and can cause fatal gastrointestinal and intracerebral hemorrhage.
“Brodifacoum is a superwarfarin rat poison that has recently been identified in several cases of synthetic marijuana use in Illinois. It can cause severe, even fatal, bleeding. This poisoning is unique in that its effects can last weeks to months. Symptoms may range from unexplained bruising, bleeding from the nose or gums, blood in the urine or stools, coughing up or vomiting blood, to bleeding in the brain. Even without symptoms, the blood’s ability to clot is severely impaired and risk of bleeding is high,” said Dr. Jenny Lu, toxicologist and emergency medicine physician at Cook County Health & Hospitals System’s Stroger Hospital. “Treatment includes a form of vitamin K, which can only be prescribed by a physician or given in the hospital and complete treatment of this poisoning involves taking high doses of this pharmaceutical grade vitamin K daily for weeks to months. Other interventions may be necessary depending on the severity of the poisoning. As bleeding can be life-threatening, it is important that people who have used synthetic marijuana seek medical attention at the first sign of poisoning so we can begin treatment right away.”